Alert archive / Maine / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 39, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2019, 11:34 AM EDT for Washington County, Maine. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2019, 11:34 AM EDT (15:34 UTC)
- Expired
- Jul 21, 2019, 12:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington County, ME
The radar
The Caribou radar (KCBW), 123 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 11:45 AM EDT | TSTM WND DMG | 1 Wsw Charlotte, ME | TREE DOWN ON ROUND POND LANE IN CHARLOTTE CAUSING POWER OUTAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 3.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WUUS51 KCAR 211534
SVRCAR
MEC029-211600-
/O.NEW.KCAR.SV.W.0039.190721T1534Z-190721T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
1134 AM EDT Sun Jul 21 2019
The National Weather Service in Caribou Maine has issued a
* Severe Thunderstorm Warning for...
East central Washington County in southeastern Maine...
* Until noon EDT.
* At 1132 AM EDT, a severe thunderstorm was located 7 miles southeast
of Calais, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Calais, Eastport, Perry, Pembroke, Robbinston and Charlotte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4500 6734 4515 6715 4512 6712 4498 6704
4493 6699
TIME...MOT...LOC 1532Z 284DEG 43KT 4510 6718
HAIL...<.75IN
WIND...60MPH
$$
Cornwell1 follow-up statement
016
WWUS51 KCAR 211557
SVSCAR
Severe Weather Statement
National Weather Service Caribou ME
1157 AM EDT Sun Jul 21 2019
MEC029-211607-
/O.EXP.KCAR.SV.W.0039.000000T0000Z-190721T1600Z/
Washington ME-
1157 AM EDT Sun Jul 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
WILL EXPIRE AT NOON EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 4500 6734 4515 6715 4512 6712 4498 6704
4493 6699
TIME...MOT...LOC 1557Z 284DEG 43KT 4503 6678
$$
CornwellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:51 AM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jul 21, 5:51 AM EDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service Caribou ME 551 AM EDT Sun Jul 21 2019 .SYNOPSIS... A cold front will cross the area today and stall across the Gulf of Maine Monday. Low pressure will move along the front Tuesday into Wednesday. High pressure will build across the region Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... 545am Update... Update mainly to refine/narrow down area of highest thunderstorm potential as the event gets closer and add mention of small hail. As of 545am, area of thunderstorms has developed over the Eastern Townships and is poised to move into Northern Somerset by 7am. Previous Discussion... Main concern in the near term is potential for strong to severe storms this morning, mainly over central portions of the forecast area. Subtle shortwave trough approaching from the west is in the Montreal region as of 3 AM. Meanwhile, weak surface cold front has moved into Southern Aroostook and is stalling out for now. Expect the shortwave trough to approach from the west early this morning and ride east along the pre-existing frontal boundary through central parts of the forecast area this morning, sparking the threat for strong to severe convection. Convection allowing models have been remarkably consistent in storms developing and intensifying/developing into an MCS as they move from the Eastern Townships into the Central Highlands and Moosehead Lake region toward daybreak. As the sun comes out with just a bit more daytime heating, expect the storms to hold together or perhaps intensify a bit as they move east toward the Millinocket to Danforth region. Locally strong gusty winds are a threat with these storms, as is locally heavy rainfall with some spots potentially getting over two inches of rain over a few hours. In collaboration with SPC, forecast area has been placed under a marginal risk. Not expected anything widespread, but locally severe storms are possible. Storms move into New Brunswick in the afternoon with only scattered showers and isolated non-severe storms remaining as a cooler airmass moves in from the northwest. Cooler and drier tonight as high pressure begins to build in from the northwest, with any remaining showers dissipating after dark. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Dry weather is expected most of Monday as the cold front stalls out to the south of the Gulf of Maine. High temperatures on Monday will be near seasonal levels. The air will be noticeably drier with more comfortable dew points than this past weekend. As we go into Monday night and Tuesday, an area of low pressure is expected to track northeast along the stalled frontal boundary to our south. This system is expected to bring the chance of rain to portions of the area later Monday night into Tuesday. There are differences among the operational model guidance. The GFS and Canadian models take the low through the Gulf of Maine and keep the bulk of the measurable rainfall across downeast Maine. The latest EC tracks the low a bit closer to the coast and is much more aggressive in bringing measurable rainfall all the way north to the crown of Maine. Decided to lean closer to the GFS/Canadian solutions as EC looks like it is overdoing QPF. As such, have mentioned likely pops for downeast areas Monday night into early Tuesday, with chance pops as far north as southeast Aroostook county. In any event, the system should pull northeast away from the region Tuesday night with partial clearing expected. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Wednesday and Thursday will feature generally fair weather with near seasonal temperatures. An upper trof will be swinging across the region through the period. An isolated shower couldn't be completely ruled out either afternoon but no significant rainfall is expected. Temperatures both days are expected to be near seasonal for this time of year. As we head toward next weekend, a warming trend is expected along with continued dry weather. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... NEAR TERM: A period of MVFR conditions is likely this morning from KMLT and KGNR north to KFVE as an area of showers and storms moves east through the area from around dawn to late morning. Gusty winds are possible with the storms. MVFR ceilings may persist into early afternoon over far Northern Maine, but then VFR will prevail late afternoon into tonight. SHORT TERM: Outlook Monday through Thursday Mon...VFR. Light W-NW winds. Mon night - Tue...MVFR. Rain expected, especially KBGR/KBHB terminals. Tue night - Thu...VFR. Isld shower possible both Wed and Thu afternoons. && .MARINE... NEAR TERM: Conditions remaining below small craft levels. SHORT TERM: Winds/seas expected to remain below SCA levels through period. Visibility may be reduced to 1 to 3 NM at times in rain later Monday night and Tuesday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Foisy Short Term...Duda Long Term...Duda Aviation...Foisy/Duda Marine...Foisy/Duda
Hazardous weather outlook, Jul 21, 5:53 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 553 AM EDT Sun Jul 21 2019 MEZ003>006-010-011-015>017-031-032-221000- Northern Somerset-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Southern Piscataquis-Northern Washington- 553 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Strong to locally severe storms are possible this morning, especially from the Central Highlands east toward Northern Washington and Southern Aroostook County. Gusty winds, small hail, and heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-002-029-030-221000- Northwest Aroostook-Northeast Aroostook-Coastal Hancock- Coastal Washington- 553 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Coastal DownEast Maine and Far Northern Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-221000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 553 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 21, 6:44 AM EDT, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Caribou ME
644 AM EDT Sun Jul 21 2019
MEZ004-010-211130-
Northern Piscataquis-Central Piscataquis-
644 AM EDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PISCATAQUIS COUNTY...
At 643 AM EDT, a strong thunderstorm was located near Seboomook, or
26 miles north of Greenville, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ripogenus, Kokadjo, Northeast Carry, Lobster Lake, Rockwood, Lobster
Township, Seboomook, Frenchtown, Baxter State Park, Spencer Bay,
North East Carry, Mount Kineo and Lily Bay.
If you are on or near any ponds or lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4574 6979 4577 6978 4575 6976 4575 6973
4576 6972 4578 6973 4579 6971 4583 6972
4584 6970 4587 6972 4588 6971 4585 6968
4586 6965 4595 6968 4606 6908 4565 6904
4567 6974 4569 6978 4574 6981
TIME...MOT...LOC 1043Z 261DEG 35KT 4583 6972
FoisyLocal storm report, Jul 21, 8:02 AM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
802 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HAIL KOKADJO 45.67N 69.45W
07/21/2019 E1.50 INCH PISCATAQUIS ME TRAINED SPOTTER
&&Local storm report, Jul 21, 10:57 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1057 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL 7 S MEDWAY 45.51N 68.55W
07/21/2019 E1.25 INCH PENOBSCOT ME PUBLIC
&&Local storm report, Jul 21, 11:22 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1122 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG 1 NNE WEST SEBOEIS 45.54N 68.87W
07/21/2019 PENOBSCOT ME PUBLIC
TREE DOWN ON RT 11.
&&Local storm report, Jul 21, 11:27 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1127 AM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG 4 E WEST SEBOEIS 45.54N 68.80W
07/21/2019 PENOBSCOT ME PUBLIC
DOCKS FLIPPED/DAMAGED ON CEDAR LAKE.
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:44 AM EDT | Special Weather Statement | CAR | Piscataquis | 46 min |
| Jul 21, 7:20 AM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 40 min |
| Jul 21, 7:58 AM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 62 min |
| Jul 21, 8:57 AM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 48 min |
| Jul 21, 9:42 AM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Washington | 63 min |
| Jul 21, 10:44 AM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 61 min |
| Jul 21, 1:24 PM EDT | Special Marine Warning | CAR | 21 min | |
| Jul 21, 1:46 PM EDT | Special Marine Warning | CAR | 44 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.